Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

October 6, 2021

NWS Elko, NV issued this special weather statement at Oct 6, 2021, 1:12 PM PDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2021, 1:12 PM PDT (20:12 UTC)
Expired
Oct 6, 2021, 1:45 PM PDT
In force
33 min
Issued by
NWS Elko, NV
Hail
0.25 in
Wind
30

The radar

The Elko radar (KLRX), 157 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS85 KLKN 062012
SPSLKN

Special Weather Statement
National Weather Service Elko NV
112 PM PDT Wed Oct 6 2021
 
NVZ035-037-062045-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
112 PM PDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of west central White
Pine and southeastern Eureka Counties through 145 PM PDT...

At 112 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka Airport, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eureka, Pinto Summit, Diamond Valley and Eureka Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3925 11604 3964 11626 3982 11587 3947 11559
TIME...MOT...LOC 2012Z 239DEG 23KT 3956 11611 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

PF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Oct 6, 2:50 AM PDT, 10 hours 22 minutes earlier.

Area forecast discussion, Oct 6, 2:50 AM PDT, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Elko NV
250 AM PDT Wed Oct 6 2021

.SYNOPSIS...Cool and wet conditions expected through next week. In
fact, the area could see a early season snow event early next
week.

&&

.SHORT TERM...Today through Friday

This morning...A fairly mild night due to cloud cover and surface
moisture advection ahead of a frontal system just entering the
state. The upper level low that brought some light precip to
mainly White Pine County continues to lift northeast in
southcentral Utah with wrap around moisture impacting areas east
of the Ruby Mtn. A few showers are possible along the UT/NV
border.

The Rest of Today...The frontal system pushes into western Nevada
with a wave development along it by late afternoon. High res
models are good agreement that development of a small baroclinic
leaf occurs along a line from the northeast corner of NW Nye
County to Jackpot. However, the wave never fully matures, and
lifts NE into Idaho late Wednesday night. This keeps the frontal
precip band fairly narrow. In addition, showers and a few
thunderstorms develop this afternoon prior to the band forming,
under the broad diffluence aloft (along and east of a Eureka to
Jackpot line). As as result, significant rainfall (.20 to .30) in
and around this precip band is expected, with far lesser amounts
(under .10) are likely east-central NV, as well as Humboldt
County (many will no precip at all). As expected, temperatures
cool off today (60s and 70s) due to cloud cover and
precipitation. As for snow levels, they remain AOB 10,500ft.

On Thursday, a weak short wave ridge lifts over northern Nevada
early, while the main 500mb trof axis off the CA coast digs
further south. Additional wave development occurs along the cold
front which stalled in western Nevada before it turns more east
to west oriented just south the I-80 corridor in eastern Nevada as
a stationary boundary. This stationary boundary lifts north as a
warm front late morning as the baroclinic leaf forms in western
Nevada. This creates showers and maybe some thunderstorms along
it. By the afternoon, this boundary rotates further northward as
the cold front shift eastward. By the evening, another weak upper
level wave interacts with now stationary boundary (with a weak
surface low), creating a band or multiple small bands of precip in
and around an Jarbidge to Battle Mtn line. All told, looking at
another .10 to .30 mainly north of US Hwy 50 and east of Battle
Mtn, with some mtn ranges picking .40 inches or so. As for
temperature, 50s to 60s in the north, with 60s to near 70 in parts
of central Nevada. Snow levels remain around 10,000 for the most
part.

By Friday morning, the upper level trof digs southeast towards southern
CA. This causes the surface low over central NV to dig into
southern NV. We see wave development and a nice baroclinic leaf
over southern Nevada, along the strong jet aloft. As this matures
and lifts north, it’ll spread precip into east-central Nevada by
the afternoon. Meanwhile to the north, the boundary, although
weak, continues to produce showers and areas of rain as the
deformation aloft increases due to the 500mb trof axis coming
ashore in central CA. Eventually, as the wave to south fully
matures, it interacts (maybe) with the boundary to north by
late afternoon, causing this boundary to act more like an
occluded one. Bottom line...this means the rain continues,
particularly in eastern Nevada, where a band or several bands
should form (exactly where remains the question). Wrap around
moisture persist in eastern Nevada through Friday night.
Obliviously, high temperatures remain on the chilly side, with
50s pretty common. For precip amounts, widespread .20 to .30 are
likely with amounts of .30 to .40 in locations that are impacted
by the bands. Some mtn ridges could receive as much as .75. As for
snow levels, they fall by the afternoon and evening, allowing
snow to accumlate (1 to 5 inches) above 9000 feet in eastern and
central Nevada, and maybe, change precip type to snow briefly in
areas as low as 8500 feet.

.LONG TERM...Friday night through next Wednesday.

Trending dry Friday night from W to E with some isolated to
scattered activity lingering through most of the day Saturday,
especially along eastern portions of the region. With a cooler
air mass overtaking the region, look for temps to trend below
normal. Highs Saturday will be in the mid 50s to low 60s. Lows
Friday night mostly mid 20s to mid 30s, and mid 20s to low 30s
Saturday night with the colder valleys reaching the teens. Breezy
post frontal NW-W winds expected Saturday with lighter winds on
Sunday.

Attention then turns to the next stronger and colder system
Monday through Tuesday. The 500mb trof digs southeast Monday
before forming an impressive 545dm 500mb closed low over southern
NV or southwestern UT by early next Tuesday before it lifts
northeast. FGEN numbers are quite impressive in eastern Nevada,
indicating potential for signficant snowfall given the 500mb
heights. Details still need be to be sorted out, but something to
definately keep an eye on.

&&

.AVIATION...Showers expected at KEKO and KBAM, with thunderstorm
possible KELY this afternoon, turning to mainly periods of light
rain at KEKO Wednesday night. MVFR CIGs are likely at some point
at KEKO later this evening or Wednesday night with the remaining
sites keeping CIGS AOB 050. Breezy southerly winds are likely at
KTPH and KELY this afternoon.

&&

.FIRE WEATHER...Wet and cool conditions with significant rainfall
possible through early Saturday morning in all zones. Even
snowfall in likely in the higher mtn Friday night. It dries out
Saturday and Sunday (along slightly warmer temperatures). Another
system, but colder, brings additional precipitation in mainly
eastern Nevada with much lower snow levels Monday through next
Tuesday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

85/92/86/85
Hazardous weather outlook, Oct 6, 3:31 AM PDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
331 AM PDT Wed Oct 6 2021

NVZ030-031-033>041-071045-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
331 AM PDT Wed Oct 6 2021

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Today...Cool and breezy conditions. Showers and
thunderstorms develop this afternoon, turning to areas of light
rain through the night. The highest rainfall totals are expected
in northeast Nevada.

.DAYS TWO THROUGH SEVEN...Thursday through next Tuesday...Very
wet conditions expected with many areas picking over three-
quarters of an inch of precipitation by Saturday morning. Some of
the mountain peaks see a dusting to a several inches of snow
Friday night through Saturday morning. Another system next Tuesday
could bring snowfall to the valleys with significant snow
accumulations in the mountains of eastern Nevada. All areas will
experience the coldest temperatures of the season thus far next
Tuesday.

With these hazards dirt roads may become muddy, and anyone
adventuring outside may need to adjust to colder and damp
conditions.  Please be prepared accordingly.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

In the hours before

Special weather statement, Oct 6, 1:12 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
112 PM PDT Wed Oct 6 2021

NVZ035-037-062045-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
112 PM PDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of west central White
Pine and southeastern Eureka Counties through 145 PM PDT...

At 112 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka Airport, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Pinto Summit, Diamond Valley and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3925 11604 3964 11626 3982 11587 3947 11559
TIME...MOT...LOC 2012Z 239DEG 23KT 3956 11611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PF

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:09 PM PDTSpecial Weather StatementLKN36 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.